TheCatSite.com › Forums › General Forums › The Cat Lounge › Stupid question - Females only
New Posts  All Forums:Forum Nav:

Stupid question - Females only

post #1 of 13
Thread Starter 
I have been on the pill (oral contraceptive) for a couple of years now, and i've always been told that it is meant to make your periods lighter, apart from shorter. My periods have not been lighter, but have been shorter, so less heavy days. What i dont understand is, how could they be lighter if the same amount of blood and lining needs to come out in a shorter time? Doesn't it make sense that they still be heavy? There's never been any complications with my periods, and i dont always get cramps and things, so everything is fine. I just wondered if any other ladies here ever questioned that or also found their periods didnt change much apart from being regular when you started using this medication.

It just popped into my head. Sorry lol
post #2 of 13
The pill tricks your body into thinking that it is pregnant, so you stop ovulating. It changes your hormone mix and therefore slows the buildup of the uterine lining, causing you to shed less on a monthly basis.

Depending on the hormones you are given, the periods can vary. Some make you stop having periods altogether. That's what I was on - and I LOVED it.

Today they are using pills with less hormones in them than 20 years ago, and therefore I would think more women are continuing to have more normal periods on them.

I hope that helps.
post #3 of 13
The contraceptive pills and Implanon implants in you arm just dose you with progesterone. As far as I'm aware, it's not to trick your body into thinking that it's pregnant as such, just with more of the hormone, it prevents the excessive build-up of the womb lining. I don't think it prevents you ovulating either, it just prevents any eggs from being able to attach to the womb. I'm afraid again I'm trying to translate from Danish to English, so perhaps I'm wrong - perhaps it was the implant my gynaecologist was referring to...

I have the implant, and it's the best thing I've ever done. My periods are finally light and regular... it's the closest thing I've had to a "normal" cycle after years of severe pain and irregularity and anaemia. Plus it doesn't give you the "up and down" of hormones because it doses you with progesterone at a constant rate, slowly. I love it!

Either way, when all is said and done, who cares how it works? It works, and that's the most important bit!!
post #4 of 13
Thread Starter 
Quote:
Originally Posted by GingersMom View Post
The pill tricks your body into thinking that it is pregnant, so you stop ovulating. It changes your hormone mix and therefore slows the buildup of the uterine lining, causing you to shed less on a monthly basis.

Depending on the hormones you are given, the periods can vary. Some make you stop having periods altogether. That's what I was on - and I LOVED it.

Today they are using pills with less hormones in them than 20 years ago, and therefore I would think more women are continuing to have more normal periods on them.

I hope that helps.

Sort of. I obviousely know what it does, otherwise i wouldn't be on it Not having one at all would be great, but ii think i would feel kind of weird. I do put it off or extend the lovely period free days as it might run in with staying at Tristans or an interview or something. And i hate thinking about it! Oh i am so glad the hot weather is over, i dont like dealing with girly problems when it's Summer
post #5 of 13
Talk to your doctor about Implanon, it sounds kinda scary, but I think it's a fantastic option! Much more reliable, and you'll probably find your periods pretty much disappear.
post #6 of 13
Quote:
Originally Posted by sarahp View Post
Talk to your doctor about Implanon, it sounds kinda scary, but I think it's a fantastic option! Much more reliable, and you'll probably find your periods pretty much disappear.
Implanon is great, I'm on my second one. My periods totally stopped
post #7 of 13
Quote:
Originally Posted by missymotus View Post
Implanon is great, I'm on my second one. My periods totally stopped

Ah but your periods sometimes come back dears - I'm also on my second one - but after your body gets used to the dosage, the periods might come back, they just are less intrusive in life. My last period was a whole wooo 2 days! OH yes, and PAIN FREE!

But yes, it is a fantastic option!
post #8 of 13
The pill does, in fact, trick the woman's body into thinking its pregnant by supplying synthetic versions of the hormones that naturally increase at pregnancy, thus preventing ovulation. Therefore, the woman will not build up a thicker uterine lining which she would need to shed along with an unfertilized egg~the purpose of a real menstrual period. The monthly bleeding experienced by these women is not a real "menstrual period," but actually a "withdrawal bleed" induced by the withdrawal of synthetic hormones during the pill-free or placebo week. On the pill, the period tends to be comparatively more predictable with a lighter flow and less cramps, and other menstrual symptoms are usually less severe than a regular period, a well. This is most likely the result of the fact that women on the pill are not ovulating or experiencing a real "biological" menstrual period.
post #9 of 13
When I was on the Pill, I did notice lighter periods (mine had been extremely heavy--in fact, I was on the Pill because of severe cramps, and I would bleed so much, I'd actually get white and blue in the lips--cyanotic). My periods were lighter, and no pain, and on time. It was great! I stopped using the Pill, as, even though though put much less estrogen in them nowadays, I really didn't want to take them for years. Also, we had planned back then to maybe have kids, so I wanted to get the Pill out of my system for at least a year.

I'm not sure if I like the idea of NO periods. It doesn't feel right to mess with nature!

MargeCat
post #10 of 13
When I was on the Pill, some 30 years ago, my periods only lasted one day and were very light and painless. When I went off of it, they came on, with a vengeance.
post #11 of 13
I just glanced at the title of your post, I did not read it. According to a poll somebody just took, there is virtually nothing but females on this site!
post #12 of 13
Quote:
Originally Posted by DawnofSierra View Post
The pill does, in fact, trick the woman's body into thinking its pregnant by supplying synthetic versions of the hormones that naturally increase at pregnancy, thus preventing ovulation. Therefore, the woman will not build up a thicker uterine lining which she would need to shed along with an unfertilized egg~the purpose of a real menstrual period. The monthly bleeding experienced by these women is not a real "menstrual period," but actually a "withdrawal bleed" induced by the withdrawal of synthetic hormones during the pill-free or placebo week. On the pill, the period tends to be comparatively more predictable with a lighter flow and less cramps, and other menstrual symptoms are usually less severe than a regular period, a well. This is most likely the result of the fact that women on the pill are not ovulating or experiencing a real "biological" menstrual period.
Thank you for the validation - I knew I knew what I was talking about.
post #13 of 13
[quote=MargeCat;1733087I'm not sure if I like the idea of NO periods. It doesn't feel right to mess with nature! [/QUOTE]

TRUST me. No periods is a WONDERFUL thing.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Stupid question - Females only